Idaho, 2019

Flash Flood and Debris Flow in Idaho, April 9 to 11, 2019

April 9 to 11, 2019 · NWS OTX · 6 events in 3 counties and zones

Beginning on April 6th and continuing through April 10th a series of Pacific atmospheric rivers were directed into Oregon, southeast Washington and central Idaho saturating the ground with heavy rainfall. 88 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$362,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning on April 6th and continuing through April 10th a series of Pacific atmospheric rivers were directed into Oregon, southeast Washington and central Idaho saturating the ground with heavy rainfall. During this 4 day period the COOP station at Kamiah reported 1.86 inches of rain, Elk River reported 2.94 inches of rain, Moscow 3.44 inches, Nez Perce 2.05 inches, Potlatch 2.46 inches, Dworshack Fish Hatchery 3.08 inches , the Lewiston Airport ASOS 0.93 inches and the ASOS at Pullman, WA recording 2.88 inches of rain. By the 9th of April widespread areal flooding issues from swollen streams and rivers as well as mud slides were noted around the region which persisted until the 11th when heavy rain ceased and rivers and streams began to recede.

Kamiah, ID suffered minor flooding of businesses, utilities and park land from the Clearwater River on the eastern boundary of the city and and the breaching of a levee on Lawyer Creek on the southern edge of the city. Lapwai Creek also overflowed it's banks threatening homes and flooding bottom lands and portions of State Highway 95 between Lapwai and Culdesac. Tribal officials of the Nez Perce reservation, which includes most of this region, declared a State of Emergency in response to this flooding event.

In the city of Moscow after receiving 1.47 inches of rain on April 9th, Paradise Creek rose to it's highest flood level on record causing extensive minor flooding of portions downtown Moscow. This flooding was aggravated by a Flash Flood running through residential neighborhoods and business districts laying in in gullies and ravines draining the saturated hills to the north of the city

The Palouse River also reached flood stage with inundation of bottom lands and fields along the river with some minor flooding of agricultural out buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 9, 3:28 AM PST, 32 minutes earlier.

Area forecast discussion, Apr 9, 3:28 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
428 AM PDT Tue Apr 9 2019

.SYNOPSIS...
Tuesday through Thursday will be showery and occasionally breezy.
Friday will likely be the driest day of the week with the return
of precipitation this weekend. Daytime high temperatures this week
will mainly be in the 50s.

&&

.DISCUSSION...

Today through Wednesday: Starting out the day with a trof
overhead containing a cold conditionally unstable airmass that is
not only conducive to showery weather but possibly some spotty,
weak, shallow, and short lived pulse thunderstorms. High
resolution short term models like the HRRR suggest movement of any
thunderstorms that form will be to the southeast at 15 mph or so
and they would be capable of producing infrequent lightning, gusty
wind, brief heavy downpours, and soft hail. As the trof moves
east and shortwave ridging replaces it in its wake later today and
overnight the pressure gradient tightens, especially across the
cascades, thus winds through the Cascade gaps and on into the
Waterville Plateau and portions of the Columbia Basin should blow
robustly with gusts as a result later today and tonight. The
shortwave ridging will allow for drying tonight as well with some
decrease in cloud cover. The shortwave ridging is fleeting however
as it gets replaced with a northwest flow more cluttered with
moisture and small scale disturbances running through it which
allows for a reintroduction of pops for showery conditions, and
possibly more spotty surface based weak, shallow, and short-lived
pulse thunderstorms. Storm motion would be more west to east at 15
mph or so for any thunderstorm that forms Wednesday afternoon. In
addition a river statement and blurb added in the hazardous
outlook address increased river streamflow resulting from the wet
weather this week. /Pelatti

Wednesday night through Thursday night...A progressive, wet and
unsettled pattern will be over the region through the extended
period. The first weak weather disturbance will drop through the
region Wednesday night and will keep a good chance of rain and
snow showers across the Cascades and the Idaho Panhandle
mountains, with the showers building back as far west as the West
Plains. A second wave will slide down the backside of the exiting
trough late in the day on Thursday and bring another shot of
moisture to the region with showers remaining along the ID/MT
border through Thursday evening. It looks like the Columbia Basin,
the lower east slopes of the Cascades and the Okanogan valley
will get missed with this round of moisture. Snow levels around
4000-4500 feet will drop to around 3000 feet by Thursday morning
with snow accumulations of 1-3 inches in the Cascades and 3-5
inches for the Panhandle mountains and locally as high as 7 inches
in the mountains south of I-90.

Friday through Tuesday...The pattern will repeat a couple more
times as high pressure rebuilds into the region during the day
Friday. Northwest-northerly flow and lingering low level moisture
will keep a chance of rain and snow showers in the Panhandle
mountains Friday afternoon, otherwise conditions will be dry with
variable clouds. The ridge will be short lived as another Pacific
disturbance will move into the region Saturday afternoon. This
will keep the weather cool and showery the remainder of the
weekend with valley rain and mountain snow. We should see somewhat
of a break Sunday night and early Monday before yet another wave
will move into the region Monday night and Tuesday for more
showers. Temperatures will be in the mid 50s to lower 60s and very
near normal. Tobin

&&

.AVIATION...
12Z TAFS: Ongoing showers and consider moisture left behind from
earlier showers will allow fog and low clouds to linger in spots
and produce IFR ceilings and visibilities at times but mainly this
morning. Otherwise showers may decrease tonight over the far west
with wind increasing through the gaps allowing for a windy
afternoon and evening at KEAT and KMWH. Wednesday morning upper
level northwest winds may be robust enough to produce some low
level wind shear for a spell until mixing Wednesday afternoon
mitigates it. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  34  55  35  53  32 /  50  20  20  40  40  20
Coeur d'Alene  52  35  52  36  51  31 /  60  40  20  60  40  20
Pullman        50  35  50  36  48  32 /  60  50  10  50  40  20
Lewiston       56  41  55  41  54  38 /  50  50  10  50  40  30
Colville       56  31  61  33  55  28 /  80  10  30  60  40  20
Sandpoint      51  35  51  36  49  32 /  70  30  30  60  50  20
Kellogg        48  37  48  36  47  32 /  70  50  30  70  60  20
Moses Lake     62  36  61  36  59  35 /  20   0  10  10  20  10
Wenatchee      59  39  57  38  55  37 /  10   0  20  10  20  20
Omak           60  36  59  35  57  35 /  30   0  20  10  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 9, 2:33 AM PST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
333 AM PDT Tue Apr 9 2019

IDZ026-027-WAZ031-032-101500-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
333 AM PDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Continued rises on rivers and streams are expected. Localized
debris flows are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rises on rivers and streams may linger on into Wednesday with
gradual decline possible through the remainder of the week.
Localized debris flows will remain possible.

IDZ001>004-WAZ033>038-041>044-101500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
333 AM PDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The Missoula radar (KMSX), 180 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, Lewis

When
April 9, 4:00 AM PST to 11:00 AM PST
Where
Lewis County, 1.53 mi NNW of Kamiah to 1.4 mi WNW of Kamiah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
46.249, -116.046

Several mud slides were reported over Highway 12 just west of Kamiah on the morning of April 9th. One of the slides completely covered the road and caused the temporary closure of this primary road through the region while crews cleared the debris.

Flood, Lewis

When
April 9, 4:30 AM PST to April 11, 8:00 AM PST
Where
Lewis County, 0.46 mi E of Kamiah to 0.59 mi NNE of Kamiah Muni Arpt
Cause
Dam / Levee Break
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.229, -116.020

High water in the Clearwater River augmented by a levee break along Lawyer Creek produced extensive flooding near the confluence of these two streams on the eastern edge of the city of Kamiah. The flood waters were reported to be waist deep in the Kamiah Riverfront Park. Flood waters also partially inundated a lumber yard, undermined a railroad grade and trestle crossing Lawyer Creek and high water prohibited access to the city's water plant. The levee was temporarily repaired by the public works department as the creek receded.

Flood, Nez Perce

When
April 9, 7:00 AM PST to April 10, 11:00 AM PST
Where
Nez Perce County, 1.1 mi WSW of Lapwai to 0.84 mi W of Culdesac
Cause
Heavy Rain
Property damage
$2,000
Reported by
Tribal Official
Coordinates
46.392, -116.820

Lapwai Creek flooded bottom lands and flowed over Highway 95 in places between Lapwai and Culdesac causing the temporary closure of this primary route through the region. A few homes were threatened by the flood waters but no damage to any structures was reported.

Flood, Latah

When
April 9, 2:45 PM PST to April 10, 2:00 AM PST
Where
Latah County, 1.65 mi WSW of Moscow to 1.74 mi SE of Moscow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.723, -117.033

The USGS River Gage on Paradise Creek in Moscow recorded a sharp rise to above the Flood Stage of 9.2 feet at 2:45 PM PDT on April 9th. The creek continued to rise passing through the Moderate Flood Stage of 10.0 feet at 7:00 PM. The creek continued to rise and crested at 11.4 feet at 7:15 PM which is a record high crest beating the previous record crest of 11.3 feet set in 1996. The creek then quickly receded passing below the moderate Flood Stage at 8:00 PM and then below Flood Stage at 9:15 PM PDT.

Flash Flood, Latah

When
April 9, 3:30 PM PST to 9:30 PM PST
Where
Latah County, 0.59 mi NNW of Moscow to 1.7 mi WNW of Moscow
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
46.738, -117.003

Heavy rain during the afternoon and evening of April 9th caused Paradise Creek running through Moscow to rapidly rise and inundate lower elevation portions of the city along the creek. In addition heavy rain in the hills north of Moscow caused flash flooding in the northeastern areas of the city as runoff drained through valleys and ravines along North Polk Street and into the East D street neighborhood, then through downtown before draining into Paradise Creek. In some areas flood waters were reported to be 3 feet deep with numerous roads, intersections and underpasses impassable. Most of the reported damage involved basement and first floor flooding of buildings.

Flood, Latah

When
April 9, 7:30 PM PST to April 10, 8:15 PM PST
Where
Latah County, 2.89 mi WSW of Kennedy Ford to 2.6 mi NW of Yale
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
46.903, -117.036

The USGS River Gage on the Palouse River near Potlatch recorded a rise to the Flood Stage of 15.0 feet at 8:30 PM PDT on April 9th. The river continued to rise and pass through the Moderate Flood Stage of 16.0 feet at 10:45 pm on the 9th. The river crested just under the Major Flood Stage of 17.0 feet at 5:00 am on the 10th and then began receding. The river passed down through the Moderate Flood Stage at 3:00 PM on the 10th and then receded below the Flood Stage at 9:15 PM PDT on April 10th.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817299, 817308, 817321, 817297, 818099, 817289.